Idaho, 2019Flash Flooding and Hail in Idaho, August 9 to 10, 2019
August 9 to 10, 2019 · NWS MSO · 4 events in 2 counties and zones
An evening severe thunderstorm brought damaging hail and flash flooding along Highway 95 in central Idaho. Another storm brought quarter-sized hail and a debris flow north of Salmon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- $50,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An evening severe thunderstorm brought damaging hail and flash flooding along Highway 95 in central Idaho. Another storm brought quarter-sized hail and a debris flow north of Salmon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 9, 12:43 PM PST, 6 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 12:43 PM PST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
243 PM MDT Fri Aug 9 2019
.DISCUSSION...Widespread rain showers and isolated thunderstorms
will continue to spread from the south to north across the
Northern Rockies through the evening hours. Brief heavy rain and
occasional lightning will be the main threats this evening.
We continue to watch for the potential for strong to severe
thunderstorms developing across west-central and southwest
Montana, as well as north-central Idaho tomorrow afternoon and
evening. Thunderstorms will begin to form in north-central Idaho
in the late morning, and strengthen as they move north into
western Montana later in the afternoon. Storms that become severe
in nature will have the potential to produce strong damaging wind
gusts in excess of 50 mph. Winds gusts of these speeds may topple
trees and power lines. These strong storms can also produce large
hail in excess of 1 inch in diameter. Another impact from these
storms will be very heavy rain. Area burn scars will be
susceptible for rock and mudslides, along with flooding in some
urban locations and other flood prone areas. A Flash Flood Watch
has been issued for certain locations with these vulnerabilities.
Details can be found at our website www.weather.gov/mso. Scattered
thunderstorms will continue to move across the region through
midnight Saturday night, but these storms that move overhead after
sunset are not expected to be severe in nature.
As the upper level trough moves through the area on Sunday,
widespread rain will develop, particularly across the Idaho
panhandle and northwest Montana. Precipitation amounts of a
quarter of an inch or more will be possible in these areas.
Thunderstorms will also be possible in the afternoon, and will be
capable of brief heavy rain and small hail. Temperatures will run
roughly 15 degrees cooler than normal for this time of year.
A weak ridge of high pressure is expected over the region to start
next week, with temperatures slowly warming though still running
somewhat below seasonal normals. As the flow becomes more
southwesterly by mid week, the chance for showers and
thunderstorms will increase.
&&
.AVIATION...Rain will dissipate at KGPI, KMSO, and KBTM by
10/0200Z and a short break in unsettled weather will last through
Saturday morning. The exception will be KSMN as some isolated
storms overnight are not out of the question. Saturday will bring
active weather to all terminals in the afternoon as many
ingredients come together for strong convection. Expect a decrease
in visibility as widespread showers and thunderstorms bring heavy
rain, lightning, gusty winds, and a chance of hail to all
terminals. Storms will start at KSMN by about 10/2000Z, spread
north and northeast to KBTM and KMSO, then continue to KGPI by
about 10/2200Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch from Saturday afternoon through Saturday
evening Bitterroot/Sapphire Mountains...Butte/Blackfoot
Region...Missoula/Bitterroot Valleys...Potomac/Seeley Lake
Region.
Flash Flood Watch from Saturday afternoon through Saturday
evening Flathead/Mission Valleys...Kootenai/Cabinet
Region...West Glacier Region.
ID... Flash Flood Watch from Saturday morning through Saturday
afternoon Lower Hells Canyon/Salmon River Region...
Orofino/Grangeville Region...Southern Clearwater Mountains.
&&In the hours before
Special weather statement, Aug 9, 5:18 PM PST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Missoula MT
618 PM PDT Fri Aug 9 2019
IDZ006-008-100200-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
618 PM PDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
700 PM PDT...
At 617 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Imnaha, or 34 miles southwest of Grangeville, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Locally heavy rain will also accompany this storm.
Locations impacted include...
White Bird, Slate Creek, Copperville and Lucile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4547 11656 4551 11656 4554 11652 4555 11652
4558 11648 4560 11646 4565 11649 4568 11653
4581 11632 4559 11610 4541 11656 4544 11659
TIME...MOT...LOC 0117Z 233DEG 16KT 4553 11656Local storm report, Aug 9, 6:47 PM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
847 PM MDT FRI AUG 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL LUCILE 45.54N 116.31W
08/09/2019 E1.00 INCH IDAHO ID PUBLIC
RADAR ESTIMATED EVEN LARGER HAIL JUST EAST
OF LUCILE.
&&Hail, Idaho
- When
- August 9, 6:48 PM PST to 7:30 PM PST
- Where
- Idaho County, 3.62 mi S of Lucile
- Measured
- 2.75 in hail
- Property damage
- $150,000
- Crop damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 45.478, -116.309
Mostly egg-sized hail with up to baseballs fell between Slate Creek and Riggins, Idaho and damaged greenhouse roofs, fences, pump house tanks, PVC pipelines, windshields, vehicles and orchards.
Flash Flood, Idaho
- When
- August 9, 6:48 PM PST to 8:30 PM PST
- Where
- Idaho County, 0.58 mi NE of Lucile to 1.18 mi SSE of Lucile
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 45.536, -116.312
A severe thunderstorm put down an inch and a half of rain in 30 minutes over the canyons near Lucile. This caused large debris flows in Fiddle Creek, Sheep Creek and Chair Creek that covered US-95 with up to a 4 feet deep of mud. More than a dozen vehicles became stuck in the mud. The highway was closed until the next day when one lane was opened up. The highway opened up totally by Monday, three days later. The flooding also damaged Cow Creek Road and John Day Road.
Hail, Lemhi
- When
- August 10, 12:59 PM MST to 1:30 PM MST
- Where
- Lemhi County, 3.75 mi SE of North Fork
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.364, -113.943
A local business near the 4th of July Creek estimated the hail that fell to be the size of quarters.
Flash Flood, Lemhi
- When
- August 10, 1:30 PM MST to 3:00 PM MST
- Where
- Lemhi County, 2.82 mi S of North Fork to 3.62 mi SSE of North Fork
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 45.360, -113.990
A debris flow occurred above the Hot Springs ranch road south of the Tower Creek area. The Idaho Department of Transportation cleaned it up with a grader.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, August 9, 20191 injured · $325,000 · EF1 · 6 events
- Flash Flooding and Damaging Winds in South Dakota, August 9 to 10, 2019$645,000 · 56 kt wind · 7 events
- Flash Flooding in Arkansas, August 9, 2019$160,000 · 6 events
- Flash Flood and Flood in Oregon, August 9, 2019$56,000 · 1 in hail · 14 events
- Tornado and Flood in South Dakota, August 9, 2019EF0 · 13 events
- Hail and Damaging Winds in North Carolina, August 9, 2019$11,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Nebraska, August 9, 20191.25 in hail · 6 events
- Hail and Damaging Wind in South Dakota, August 9, 20191.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, August 9, 20191 in hail · 5 events
- Hail and Damaging Winds in Virginia, August 9, 2019$5,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 9, 20193 events
- Flash Flooding and Heavy Rain in Colorado, August 9, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849700, 849703, 849708, 849707.